Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 152, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Dec 21, 2013, 10:17 AM CST for Atascosa County, Frio County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 21, 2013, 10:17 AM CST (16:17 UTC)
- Expired
- Dec 21, 2013, 11:00 AM CST
- In force
- 43 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Atascosa County, TX, Frio County, TX
The radar
The Austin/San Antonio radar (KEWX), 136 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 4.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 867 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
417 WUUS54 KEWX 211617 SVREWX TXC013-163-211700- /O.NEW.KEWX.SV.W.0152.131221T1617Z-131221T1700Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1017 AM CST SAT DEC 21 2013 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ATASCOSA COUNTY... SOUTHEASTERN FRIO COUNTY... * UNTIL 1100 AM CST. * AT 1015 AM CST...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF DILLEY...AND MOVING EAST AT 55 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE CHARLOTTE...CHRISTINE AND JOURDANTON. LAT...LON 2864 9923 2899 9855 2863 9837 2863 9879 TIME...MOT...LOC 1617Z 248DEG 46KT 2861 9903 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 21, 5:45 AM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Dec 21, 5:45 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 545 AM CST SAT DEC 21 2013 .AVIATION... /12Z TAF DISCUSSION/ SCATTERED THUNDERSTORMS OVER THE HILL COUNTRY ARE EXPECTED TO MOVE INTO THE AUS AREA IN THE NEXT HOUR OR TWO...WITH MAINLY SHOWERS TO IMPACT THE OTHER TAF SITES ALONG I-35. CLEARING FROM A PACIFIC FRONT HAS BEGUN AT LOW LEVELS AT DRT AND WILL SOON ADVANCE EAST TO CLEAR THE LOWER CIGS AND REDUCE RAIN CHANCES. IMPROVING SKY CONDITIONS ARE EXPECTED TO REACH THE SAT/SSF AREAS BY AROUND 16Z AND THE AUS AREA BY AROUND 18Z. UNTIL THEN...ISOLATED STORMS COULD BECOME STRONG ENOUGH TO PRODUCE WIND GUSTS UP TO 50 MPH. GUSTY WEST WINDS WILL AID IN THE CLEARING OF LOW CLOUDS WITH MOSTLY CLEAR CONDITIONS EXPECTED FOR TONIGHT. A RESURGENCE OF THE CANADIAN FRONT THAT PARTIALLY SLIPPED INTO THE AREA THIS MORNING WILL COME FULLY THROUGH THE AREA BY THE END OF THE 30-HR TAF PERIODS. && .PREV DISCUSSION... /ISSUED 357 AM CST SAT DEC 21 2013/ SHORT TERM (TODAY THROUGH SUNDAY)... A CANADIAN COLD FRONT HAS DRIFTED SOUTH TO A DEL RIO TO AUSTIN TO GIDDINGS LINE WITH A SHARP TEMPERATURE DIFFERENCE ACROSS IT. THE FRONT WILL CONTINUE TO DRIFT TO THE SOUTHEAST EARLY THIS MORNING. THE UPPER LEVEL TROUGH HAS OPENED INTO A TROUGH OVER FAR WESTERN TEXAS AND WILL RAPIDLY MOVE NORTHEAST ACROSS NORTHWESTERN TEXAS INTO OKLAHOMA TODAY DRAGGING A PACIFIC FRONT CURRENTLY APPROACHING THE BIG BEND ACROSS SOUTH CENTRAL TEXAS THIS MORNING INTO EARLY AFTERNOON. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE PACIFIC FRONT AND WILL QUICKLY END WITH ITS PASSAGE. DUE TO LESS INSTABILITY AND CAPE...STRONG TO SEVERE THUNDERSTORMS LOOKING MUCH LESS LIKELY...EXCEPT FOR FAR EASTERN PARTS OF SOUTH CENTRAL TEXAS. PACIFIC FRONT WILL SHOVE CANADIAN FRONT TO THE NORTHEAST OUT OF SOUTH CENTRAL TEXAS BY LATE AFTERNOON ALLOWING FOR A GOOD WARMUP DUE TO WESTERLY WINDS OFF THE MEXICAN PLATEAU AND SUNNY SKIES. THE CANADIAN FRONT WILL RETURN ON SUNDAY WITH COOLER TEMPERATURES. NO RAIN EXPECTED AS AIRMASS WILL BE MUCH DRIER. LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)... COLD SURFACE HIGH PRESSURE SETTLES OVER SOUTH CENTRAL TEXAS EARLY IN THE WEEK. NEARLY EFFICIENT RADIATIONAL COOLING IS EXPECTED DUE TO LIGHT WINDS...CLEAR SKIES AND LOW DEWPOINTS. LOW TEMPERATURES WILL BE NEAR OR BELOW FREEZING ACROSS THE HILL COUNTRY AND LOW LYING SPOTS ALONG THE ESCARPMENT SUNDAY NIGHT AND ACROSS MUCH OF SOUTH CENTRAL TEXAS MONDAY NIGHT. SURFACE HIGH MOVES TO THE EAST TUESDAY WITH WARMER DAYTIME TEMPERATURES. DISAGREEMENTS CONTINUE FOR WEDNESDAY...CHRISTMAS DAY...THROUGH FRIDAY. ALL MODELS SHOW A WEAK UPPER TROUGH DRIFTING ACROSS THE AREA. THE ECMWF SHOWS ANOTHER COLD FRONT ON CHRISTMAS DAY WITH DRYING HIGH PRESSURE FOR THURSDAY INTO FRIDAY. THE GFS SHOWS A LINGERING SURFACE TROUGH WITH ISENTROPIC LIFT AND SHOWERS FOR CHRISTMAS DAY THROUGH FRIDAY. WILL GO BETWEEN THEM AND MAINTAIN SLIGHT CHANCE FOR SHOWERS ACROSS EASTERN AREAS CHRISTMAS DAY INTO THURSDAY..THEN NO SHOWERS FRIDAY. FIRE WEATHER... IN THE WAKE OF THE PACIFIC FRONT...A MUCH DRIER AND BREEZY AIRMASS WILL CREATE NEAR CRITICAL FIRE WEATHER CONDITIONS SOUTHWEST OF A DEL RIO TO HONDO TO CAMPBELLTON LINE FOR A COUPLE OF HOURS DURING THE MID AFTERNOON. OTHERWISE...SOUTH OF I-10 AND WEST OF I-37... ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 74 44 56 34 52 / 80 - - - 0 AUSTIN BERGSTROM INTL AIRPORT 74 40 57 30 51 / 80 - - - 0 NEW BRAUNFELS MUNI AIRPORT 75 41 60 32 54 / 70 - - - 0 BURNET MUNI AIRPORT 66 40 51 29 51 / 70 - - - 0 DEL RIO INTL AIRPORT 74 41 61 34 58 / 20 0 0 0 0 GEORGETOWN MUNI AIRPORT 67 40 52 30 50 / 80 - - - 0 HONDO MUNI AIRPORT 75 42 63 33 59 / 50 0 0 0 0 SAN MARCOS MUNI AIRPORT 76 41 58 32 52 / 70 - - - 0 LA GRANGE - FAYETTE REGIONAL 66 46 59 32 52 / 70 - - - 0 SAN ANTONIO INTL AIRPORT 75 45 61 34 57 / 60 - - - 0 STINSON MUNI AIRPORT 77 44 63 33 58 / 50 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...18 SYNOPTIC/GRIDS...04
Hazardous weather outlook, Dec 21, 5:51 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 551 AM CST SAT DEC 21 2013 TXZ171>173-183>194-202>209-217>225-228-221200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 551 AM CST SAT DEC 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... STRONG THUNDERSTORMS COULD APPROACH SEVERE LEVELS THROUGH NOON TODAY...MAINLY ALONG AND EAST OF A LINE FROM LLANO TO SEGUIN TO CUERO. GUSTY WINDS WILL BE THE PRIMARY THREAT...WITH SMALL HAIL ALSO POSSIBLE. STRONG WEST WINDS BEHIND A PACIFIC COLD FRONT ARE EXPECTED TO DRY OUT THE AIR OVER THE RIO GRANDE PLAINS...LEADING TO NEAR CRITICAL FIRE WEATHER CONDITIONS. MORNING RAINFALL TOTALS OVER THE RIO GRANDE PLAINS WILL LIKELY BE LESS THAN 1/10 INCH...ALLOWING FOR DEAD GRASSES TO CARRY FIRE IF IGNITION OCCURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH NOON.
In the hours before
Special weather statement, Dec 21, 7:16 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
716 AM CST SAT DEC 21 2013
TXZ183-184-202-211400-
EDWARDS-KINNEY-VAL VERDE-
716 AM CST SAT DEC 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE...NORTHERN KINNEY AND
SOUTHWESTERN EDWARDS COUNTIES UNTIL 800 AM CST...
AT 714 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DEL RIO...MOVING NORTHEAST AT 55 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LAUGHLIN AFB...
AMANDA...
STANDART...
CARTA VALLEY...
KICKAPOO CAVERN STATE PARK...
LAT...LON 2999 10065 2959 10012 2921 10079 2925 10083
2926 10087 2934 10096 2934 10098 2937 10103
2943 10107
TIME...MOT...LOC 1316Z 228DEG 59KT 2937 10085The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 7:16 AM CST | Special Weather Statement | EWX | Kinney | 44 min |
| Dec 21, 11:17 AM CST | Special Weather Statement | EWX | Wilson | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.